Editor-In-Chief: C. Michael Gibson, M.S., M.D. 
The lethal dose in pediatric patients is not known. Return to top
The lethal dose in adults is estimated to be 2 to 5 grams. Return to top
The initial symptoms are nystagmus, ataxia, and dysarthria. Other signs are tremor, hyperreflexia, lethargy, slurred speech, nausea, vomiting. The patient may become comatose and hypotensive. Death is due to respiratory and circulatory depression. Return to top
There are marked variations among individuals with respect to phenytoin plasma levels where toxicity may occur. Nystagmus, on lateral gaze, usually appears at 20 mcg/mL, ataxia at 30 mcg/mL; dysarthria and lethargy appear when the plasma concentration is over 40 mcg/mL, but as high a concentration as 50 mcg/mL has been reported without evidence of toxicity. As much as 25 times the therapeutic dose has been taken to result in a serum concentration over 100 mcg/mL with complete recovery. Return to top
Treatment is nonspecific since there is no known antidote.
The adequacy of the respiratory and circulatory systems should be carefully observed and appropriate supportive measures employed. Hemodialysis can be considered since phenytoin is not completely bound to plasma proteins. Total exchange transfusion has been used in the treatment of severe intoxication in pediatric patients.
In acute overdosage the possibility of other CNS depressants, including alcohol, should be borne in mind. Return to top
Adapted from the FDA Package Insert.